The U.S. Food & Drug Administration (FDA) is investigating 127 reports of seizures and other neurological symptoms that occurred after vaping, including many cases involving children and young adults.
“The FDA is continuing its scientific investigation to determine if there’s a direct relationship between the use of e-cigarettes and a risk of seizure or other neurological symptoms,” Dr. Ned Sharpless, the acting FDA commissioner, said in a statement issued yesterday.
The FDA launched its investigation in April, after receiving 35 e-cigarette seizure reports. Since then, the agency has logged an addition 92 reports of seizures and other neurological symptoms that could be related to vaping.
All 127 cases occurred during the past 10 years, and involved both first-time and experienced e-cigarette users. In some instances, victims experienced seizures after just a few puffs, while others suffered a seizure days after vaping. Some of the e-cigarette seizure reports involved people with a previous history of seizures.
So far, the FDA hasn’t concluded that e-cigarettes actually caused the reported seizures. However, seizures are one possible side effect of nicotine toxicity.
Vaping liquids contain high concentrations nicotine. In addition to seizures, they can cause nausea, sweating, dizziness and tremors if swallowed. The most severe cases of nicotine toxicity can result in death.
Poison control centers throughout the United States began fielding calls about e-cigarettes and liquid nicotine products in 2011, around the time the products became available in this country. The centers logged more than 3,000 calls related to vaping in 2018, and have already received more than 900 calls as of April.
The FDA is urging the public to report any unexpected health or product issues they experience with e-cigarettes or other tobacco products the agency’s Safety Reporting Portal